Alert archive / Alabama / Severe Thunderstorm Warnings in 2006

Severe Thunderstorm Warning 232, NWS Mobile, AL

August 21, 2006Baldwin County, Alabama

NWS Mobile, AL issued this severe thunderstorm warning at Aug 21, 2006, 1:51 PM CDT for Baldwin County, Alabama. It was in force for 39 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 21, 2006, 1:51 PM CDT (18:51 UTC)
Expired
Aug 21, 2006, 2:30 PM CDT
In force
39 min
Issued by
NWS Mobile, AL
Area
Counties, with a storm outline in the text

County Baldwin County, AL

The radar

The Mobile radar (KMOB), 72 km from the middle of the area, began a volume at 18:53 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Slidell Radar S, LA (KSIL), launched 12:00Z, 6.9 hours before the alert went out and 213 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Slidell Radar S, LA at 12:00Z on 2006-08-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1219 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Slidell Radar S, LA at 12:00Z on 2006-08-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -23 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1219 J/kg
Mixed-layer CIN
-61 J/kg
Mixed-layer LCL
1057 m above ground
0-6 km bulk shear
14 kt
0-1 km storm-relative helicity
-23 m²/s²
0-3 km storm-relative helicity
-7 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KMOB 211851
SVRMOB
ALC003-211930-
/O.NEW.KMOB.SV.W.0232.060821T1851Z-060821T1930Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MOBILE AL
151 PM CDT MON AUG 21 2006

THE NATIONAL WEATHER SERVICE IN MOBILE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...

  BALDWIN COUNTY IN SOUTHWEST ALABAMA

* UNTIL 230 PM CDT

* AT 149 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR
  BLACKSHER...OR ABOUT 24 MILES NORTH OF BAY MINETTE...AND MOVING
  SOUTHWEST AT 10 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  BLACKSHER BY 200 PM CDT
  TENSAW BY 220 PM CDT
  LATHAM BY 230 PM CDT

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE FOR
DAMAGING WINDS...LARGE HAIL...AND DEADLY CLOUD TO GROUND LIGHTNING.
TAKE COVER IN A STURDY SHELTER UNTIL THE STORM HAS PASSED.

IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS
IMMEDIATELY LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS.
REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE
STRUCK BY LIGHTNING.

LAT...LON 3123 8761 3132 8775 3106 8797 3094 8772

$$
2 follow-up statements
000 
WWUS54 KMOB 211909
SVSMOB

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOBILE AL
208 PM CDT MON AUG 21 2006

ALC003-211930-
/O.CON.KMOB.SV.W.0232.000000T0000Z-060821T1930Z/
BALDWIN AL-
208 PM CDT MON AUG 21 2006

...A SEVERE THUNDERSTORM WARNING CONTINUES UNTIL 230 PM CDT FOR
NORTHWESTERN BALDWIN COUNTY...

AT 201 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN
EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR LATHAM...OR ABOUT 16
MILES NORTH OF BAY MINETTE...MOVING SOUTHWEST AT 10 MPH.

THE SEVERE THUNDERSTORM WILL BE NEAR...
  STOCKTON AND 9 MILES NORTHWEST OF I65 AND AL 59 BY 215 PM CDT

IN ADDITION TO HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO GROUND 
LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS IMMEDIATELY 
LIGHTNING KILLS...PLAY IT SAFE. IF YOU CAN HEAR THUNDER...YOU ARE 
CLOSE ENOUGH TO BE STRUCK BY LIGHTNING.

LAT...LON 3118 8772 3120 8789 3099 8797 3090 8776

$$
000 
WWUS54 KMOB 211921
SVSMOB

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOBILE AL
221 PM CDT MON AUG 21 2006

ALC003-211931-
/O.EXP.KMOB.SV.W.0232.000000T0000Z-060821T1930Z/
BALDWIN AL-
221 PM CDT MON AUG 21 2006

...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN BALDWIN COUNTY 
WILL BE ALLOWED TO EXPIRE AT 230 PM CDT...

THE THUNDERSTORM THAT PROMPTED THE WARNING HAD WEAKENED AND WAS NO 
LONGER SEVERE.

LAT...LON 3118 8772 3120 8789 3099 8797 3090 8776

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Mobile, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 21, 3:30 AM CDT, 10 hours 21 minutes earlier.

Area forecast discussion, Aug 21, 3:30 AM CDT, 10 hours 21 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MOBILE AL
330 AM CDT MON AUG 21 2006

.SHORT TERM...EXPECT RAIN CHANCES TO BE HIGHER ACROSS THE FCST AREA
TODAY AND TONIGHT. CURRENT SFC MAP SHOWS WEAK QUASI-STATIONARY FRONT
OVER THE TN VALLEY REGION WITH A HIGH PRESSURE RIDGE TO THE SOUTH
OVER THE EASTERN GULF. MID AND UPPER LEVELS CONTINUE TO INDICATE
STRONG HIGH PRESSURE RIDGE ALOFT...WHICH WILL BE SHIFTED SLIGHTLY
WEST TODAY...BEING CENTERED OVER EASTERN TEXAS. AS THIS RIDGE WILL
BE SLIGHTLY WEAKER OVER THE REGION TODAY...AND CENTERED TO THE MORE
TO THE WEST...FLOW AROUND EASTERN PERIPHERY SHOULD ALLOW THE WEAK
FRONTAL BOUNDARY TO DRIFT SLOWLY SOUTH INTO AL/MS TODAY AND TONIGHT
AS A SERIES OF WEAK MID LEVEL DISTURBANCES MOVE NE-SW ACROSS THE
REGION. ALL OF THESE FACTORS SHOULD RESULT IN A BETTER COVERAGE OF
PCPN ACROSS THE REGION TODAY AND THIS EVENING...AND 00Z MOS POPS ARE
IN THE 50 PERCENT RANGE FOR MOST FCST POINTS TODAY. EXPECT SCATTERED
SHOWERS AND STORMS TO DEVELOP BY LATE MORNING AND THEN MOVE
SOUTHWEST ACROSS THE REGION INTO THE EVENING HOURS. THE INCREASED
PCPN AND MORE WIDESPREAD CLOUD COVER...AND THE FACT THAT THE STRONG
MIDLEVEL RIDGING HAS SHIFTED WEST...SHOULD RESULT IN SLIGHTLY LOWER
BUT STILL HOT AFTERNOON TEMPS IN THE LOW TO MID 90S TODAY. LOWS
TONIGHT IN THE GENERALLY IN THE LOW TO MID 70S. /12

&&

.LONG TERM...(TUESDAY THROUGH SUNDAY). WEAK FRONTAL BOUNDARY OVER
NORTHERN AL AND MS WILL DRIFT SOUTHWARD AND WEAKEN OR BECOME DIFFUSE
OVER THE CENTRAL PART OF EACH STATE THROUGH MIDWEEK. THIS BOUNDARY
IS A REFLECTION OF A MID TO UPPER TROF WHICH DIGGS OVER THE EASTERN
CONUS THROUGH FRIDAY...GIVING WAY TO INCREASED LIFT OR MID LEVEL
FORCING TO THE CENTRAL GULF REGION. WITH THIS AND DEEPER MOISTURE
ADVECTING NORTHWARD ACROSS MUCH OF THE SE CONUS THROUGHOUT THE WEEK
EXPECT BETTER COVERAGE OF PRECIP FOR MUCH OF THE CWFA THROUGH FRI.
THE BEST CHANCE FOR HEAVIER SHOWERS AND THUNDERSTORMS WILL BE OVER
MOST INLAND SECTIONS OVER THE CWFA MAINLY DURING THE AFTERNOON AND
EARLY EVENING HOURS. ISOLATED TO SCATTERED SHOWERS AND THUNDERSTORMS
CAN BE EXPECTED ALONG THE COAST AND OFFSHORE EACH MORNING. LATEST
PROGGS FROM BOTH THE GFS AND NAM DEPICT THIS BETTER COVERAGE TO
BEGIN OVER NORTHERN SECTIONS OF THE CWFA TUE AFT SPREADING FURTHER
SOUTH EACH DAY THROUGH THURSDAY. WITH PWS INCREASING TO AROUND 2
INCHES THROUGHOUT MUCH OF THE WEEK LOCALLY HEAVY RAINFALL WITH MINOR
FLOODING WILL LIKELY OCCUR WITH SOME OF THE STRONGER STORMS INLAND
DURING THE AFTERNOON HOURS. AS FOR TEMPS WITH BETTER CLOUDS AND
MOISTURE IN PLACE HIGHS WILL CLIMB TO THE LOWER 90S FOR MUCH OF THE
CWFA THROUGH FRI...WARMING SOMEWHAT OVER THE WEEKEND AS UPPER TROF
LIFTS NORTHWARD. WILL CONTINUE TO USE CURRENT MEX GUIDANCE THROUGH
THE PERIOD. /32

&&

.MARINE...A RIDGE OF HIGH PRESSURE WILL REMAIN OVER THE EASTERN GULF
OF MEXICO THROUGH MOST OF THE UPCOMING WEEK...AS TROF OR WEAK FRONT
REMAINS NEARLY STATIONARY JUST INLAND OVER THE SOUTHEASTERN UNITED
STATES. THIS WILL RESULT IN A CONTINUED MAINLY LIGHT SOUTHWESTERLY
WIND FLOW THROUGH THE PERIOD WITH LITTLE CHANGE IN SEAS. ISOLATED TO
SCATTERED SHOWERS AND THUNDERSTORMS PRODUCING LOCALLY HIGHER WINDS
AND SEAS. /12

&&

.FIRE WEATHER...NO CONCERNS.

&&

.PRELIMINARY POINT TEMPS/POPS...
MOBILE      93  76  91  75 /  50  50  40  30
PENSACOLA   91  78  89  76 /  50  40  50  40
DESTIN      90  79  89  78 /  50  30  50  30
EVERGREEN   92  73  90  73 /  60  40  60  40
WAYNESBORO  96  74  92  73 /  50  50  70  50
CAMDEN      94  75  90  74 /  60  40  60  30

&&

.MOB WATCHES/WARNINGS/ADVISORIES...
AL...NONE.
FL...NONE.
MS...NONE.
GM...NONE.
&&
Hazardous weather outlook, Aug 21, 5:45 AM CDT, 8 hours 6 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MOBILE AL
545 AM CDT MON AUG 21 2006

ALZ051>064-FLZ001>006-MSZ067-075-076-078-079-211800-
BALDWIN COASTAL-BALDWIN INLAND-BUTLER-CHOCTAW-CLARKE-CONECUH-
COVINGTON-CRENSHAW-ESCAMBIA-ESCAMBIA COASTAL-ESCAMBIA INLAND-GEORGE-
GREENE-MOBILE COASTAL-MOBILE INLAND-MONROE-OKALOOSA COASTAL-
OKALOOSA INLAND-PERRY-SANTA ROSA COASTAL-SANTA ROSA INLAND-STONE-
WASHINGTON-WAYNE-WILCOX-
545 AM CDT MON AUG 21 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST ALABAMA...INLAND
SOUTHEAST MISSISSIPPI...AND THE WESTERN FLORIDA PANHANDLE.

.DAY ONE...TODAY AND TONIGHT.

SCATTERED THUNDERSTORMS WILL DEVELOP ACROSS THE REGION TODAY. MOST
OF THE STORMS WILL BE MOVING WEST OR NORTHWEST OVER THE COASTAL
WATERS AND OVER THE COASTAL SECTIONS OF ALABAMA AND THE WESTERN
FLORIDA PANHANDLE. BY LATE MORNING...AND CONTINUING THROUGH THE
EARLY EVENING HOURS...MOST OF THE ACTIVITY WILL BE OCCURRING ACROSS
INTERIOR PORTIONS OF SOUTHWEST ALABAMA...THE WESTERN FLORIDA
PANHANDLE AND INLAND SECTIONS OF SOUTHEAST MISSISSIPPI. THE STORMS
THIS AFTERNOON AND EVENING WILL MOVE TOWARD THE WEST OR SOUTHWEST
ACROSS THE AREA. WHILE WIDESPREAD SEVERE THUNDERSTORM DEVELOPMENT IS
NOT ANTICIPATED...SOME OF THE STORMS MAY PRODUCE GUSTY WINDS TO 40
MPH...LOCALLY HEAVY RAINFALL AND SMALL HAIL.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS OR SEVERE WEATHER WILL
REMAIN LOW.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF STORM SPOTTERS OR EMERGENCY MANAGEMENT PERSONNEL FOR
SEVERE WEATHER OPERATIONS IS NOT EXPECTED TO BE REQUIRED THROUGH
TONIGHT.

In the hours before

Special weather statement, Aug 21, 1:19 PM CDT, 32 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOBILE AL
119 PM CDT MON AUG 21 2006

ALZ058-211845-
CRENSHAW-
119 PM CDT MON AUG 21 2006

...A STRONG THUNDERSTORM IS BEING DETECTED OVER EXTREME SOUTHERN
CRENSHAW COUNTY...

AT 117 PM CDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM OVER DOZIER  THE THUNDERSTORM WAS NEARLY STATIONARY.

THE THUNDERSTORM WILL AFFECT AREAS IN AND AROUND...
EXTREME SOUTH CENTRAL CRENSHAW COUNTY THROUGH 145 PM CDT.

THE PRIMARY THREATS FROM THIS STORM ARE SMALL HAIL...DANGEROUS CLOUD
TO GROUND LIGHTNING... AND WIND GUSTS OF 45 TO 50 MPH...WHICH COULD
DOWN SMALL TREE LIMBS OR BRANCHES AND BLOW AROUND UNSECURED SMALL
OBJECTS. SEEK SHELTER IN A SAFE HOME OR BUILDING UNTIL THE STORM HAS
PASSED.

THIS STORM COULD PRODUCE RAINFALL AMOUNTS OF ONE TO TWO INCHES IN A
SHORT PERIOD OF TIME...RESULTING IN BRIEF PONDING OF WATER AROUND LOW
LYING AREAS. REMEMBER...DO NOT DRIVE YOUR VEHICLE INTO WATER COVERED
ROADWAYS. THE DEPTH MAY BE TOO GREAT TO ALLOW A SAFE CROSSING.
Special weather statement, Aug 21, 1:38 PM CDT, 13 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOBILE AL
138 PM CDT MON AUG 21 2006

ALZ058-211930-
CRENSHAW-
138 PM CDT MON AUG 21 2006

...A STRONG THUNDERSTORM IS BEING DETECTED OVER CRENSHAW COUNTY...

AT 134 PM CDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM 6 MILES SOUTHWEST OF BRANTLEY...AND MOVING NORTHEAST AT 5
MPH.

THE THUNDERSTORM WILL AFFECT AREAS IN AND AROUND...
BRANTLEY THROUGH 230 PM CDT.

THE PRIMARY THREATS FROM THIS STORM ARE SMALL HAIL...DANGEROUS CLOUD
TO GROUND LIGHTNING... AND WIND GUSTS OF 45 TO 50 MPH...WHICH COULD
DOWN SMALL TREE LIMBS OR BRANCHES AND BLOW AROUND UNSECURED SMALL
OBJECTS. SEEK SHELTER IN A SAFE HOME OR BUILDING UNTIL THE STORM HAS
PASSED.

THIS STORM COULD PRODUCE RAINFALL AMOUNTS OF ONE TO TWO INCHES IN A
SHORT PERIOD OF TIME...RESULTING IN BRIEF PONDING OF WATER AROUND LOW
LYING AREAS. REMEMBER...DO NOT DRIVE YOUR VEHICLE INTO WATER COVERED
ROADWAYS. THE DEPTH MAY BE TOO GREAT TO ALLOW A SAFE CROSSING.
Special weather statement, Aug 21, 1:47 PM CDT, 4 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOBILE AL
147 PM CDT MON AUG 21 2006

ALZ062-211930-
UPPER BALDWIN-
147 PM CDT MON AUG 21 2006

...A STRONG THUNDERSTORM IS BEING DETECTED OVER NORTHERN BALDWIN
COUNTY...

AT 144 PM CDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM 3 MILES SOUTHEAST OF LITTLE RIVER...AND MOVING SOUTH AT
10 MPH.

THE THUNDERSTORM WILL AFFECT AREAS IN AND AROUND...
REDTOWN...TENSAW...LATHAM...RABUN...I65 AND CR 47 AND VAUGHN THROUGH
230 PM CDT.

THE PRIMARY THREATS FROM THIS STORM ARE SMALL HAIL...DANGEROUS CLOUD
TO GROUND LIGHTNING... AND WIND GUSTS OF 45 TO 50 MPH...WHICH COULD
DOWN SMALL TREE LIMBS OR BRANCHES AND BLOW AROUND UNSECURED SMALL
OBJECTS. SEEK SHELTER IN A SAFE HOME OR BUILDING UNTIL THE STORM HAS
PASSED.

THIS STORM COULD PRODUCE RAINFALL AMOUNTS OF ONE TO TWO INCHES IN A
SHORT PERIOD OF TIME...RESULTING IN BRIEF PONDING OF WATER AROUND LOW
LYING AREAS. REMEMBER...DO NOT DRIVE YOUR VEHICLE INTO WATER COVERED
ROADWAYS. THE DEPTH MAY BE TOO GREAT TO ALLOW A SAFE CROSSING.

The office that day

Everything else NWS Mobile, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 21, 1:15 PM CDTSevere Thunderstorm WarningMOBCovington45 min
Aug 21, 6:36 PM CDTSevere Thunderstorm WarningMOBChoctaw, Clarke24 min
Aug 21, 6:59 PM CDTSevere Thunderstorm WarningMOBChoctaw31 min

Nearby

Severe Thunderstorm Warnings in Alabama, 2006Every severe thunderstorm warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.